Texas, 2016

Hail and Damaging Winds in Texas, April 1, 2016

April 1, 2016 · NWS EWX · 10 events in 8 counties and zones

A cold front moved through South Central Texas, and the low level jet above the front fed into elevated instability to cause thunderstorms. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas, and the low level jet above the front fed into elevated instability to cause thunderstorms. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 11:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 31, 11:38 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1238 AM CDT FRI APR 1 2016

.AVIATION...
UPWARD FORCING IS INCREASING ACROSS SOUTH CENTRAL TEXAS WITH SHRA
DEVELOPING ACROSS THE HILL COUNTRY TO ALONG THE ESCARPMENT AND
SHRA/TSRA FROM THE RIO GRANDE TO THE I-35 CORRIDOR SOUTH OF KPEZ.
CURRENTLY...ARW/NMM HI-RES MODELS SHOW THIS PATTERN THE BEST. HAVE
GONE WITH VCSH AT THE TAF SITES AS SHRA WILL BE INTERMITTENT THRU
AROUND 00Z OR SO. WILL MONITOR RADAR TRENDS FOR PREVAILING SHRA
AND ANY TSRA WITH TSRA CHANCES LOW AT THE TAF SITES. SHRA/TSRA
RAPIDLY END EARLY FRIDAY EVENING. VFR SKIES WILL PREVAIL WITH CIGS
BKN-OVC035-060 DEVELOPING OVERNIGHT AND CONTINUING THROUGH FRIDAY
EVENING. SOME MVFR/IFR LEVEL CLOUDS MAY DEVELOP AS SHRA/TSRA
MOISTEN THE AIRMASS. HOWEVER...CHANCES OF IFR/MVFR CIGS ARE LOW AT
THE TAF SITES AS REINFORCEMENT OF THE DRIER LOWER LEVELS MOVES
INTO OUR AREA ON FRIDAY. CLOUDS DISSIPATE FRIDAY NIGHT. SURFACE
HIGH BUILDS INTO OUR AREA. N TO NE WINDS 5 TO 12 KTS INCREASE TO
15 TO 24 KTS FRIDAY LATE MORNING THROUGH EVENING. GUSTS TO 32 KTS
ARE POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 925 PM CDT THU MAR 31 2016/

EVENING UPDATE...
ELEVATED SHOWERS ARE BEGINNING TO DEVELOP IN THE RIO GRANDE VALLEY
AREA AND A COUPLE LIGHTNING STRIKES HAVE ALSO BEEN DETECTED WITHIN
THIS ACTIVITY. HI-RES MODELS CONTINUE TO ADVERTISE PRECIP
DEVELOPMENT AROUND THE 05-06Z TIME FRAME ANYWHERE FROM DEL RIO TO
LAREDO AND MOVING NORTHEAST QUICKLY. 00Z KDRT SOUNDINGS SHOWS
APPRECIABLE ELEVATED CAPE AND 7+ DEG C/KM LAPSE RATES ABOVE 850
MB. WITH THE UPPER LEVEL SHORTWAVE COMING ACROSS THE RIO GRANDE
SOON PROVIDING PLENTY OF UPPER LEVEL LIFTING OVERNIGHT...SHOULD
SEE INCREASING PRECIP COVERAGE OVERNIGHT WITH SOME OCCASIONAL
LIGHTNING STRIKES POSSIBLE.

WENT AHEAD AND RAISED POPS A BIT AND INCLUDED THUNDER
POSSIBILITIES INTO THE WX GRID AFTER 06Z AS A RESULT.

PREV DISCUSSION... /ISSUED 657 PM CDT THU MAR 31 2016/

AVIATION... /00Z TAFS/

CLEAR SKIES AND A SLOWLY INCREASING NE BREEZE WILL LAST THROUGH
AROUND 06Z. A COMPACT SHORTWAVE WILL MOVE THROUGH THE BASE OF THE
BROADER TROUGH AND OVER TX OVERNIGHT...BRINGING A QUICK RETURN TO
CLOUDY SKIES AND GOOD RAIN CHANCES. MODELS SUGGEST ENOUGH DYNAMICS
FOR SOME ISOLATED STORMS...BUT COVERAGE IS EXPECTED TO BE MINIMAL.
AREAS OF ELEVATED SHOWERS WILL GRADUALLY LOWER CIGS BY
DAYBREAK...BUT WILL HOLD OFF HAVING CIGS TO REACH MVFR LEVELS
UNTIL AROUND NOON. WINDS ALREADY FROM THE N/NE WILL GET A BOOST
FROM ANOTHER COLD FRONT AROUND MIDDAY AS THE DISTURBANCE CROSSES
TX. THE BREEZY CONDITIONS SHOULD LAST WELL INTO FRIDAY EVENING.

PREV DISCUSSION... /ISSUED 300 PM CDT THU MAR 31 2016/

SHORT TERM (TONIGHT THROUGH FRIDAY)...

MAIN HIGHLIGHTS THROUGH TOMORROW WILL BE THE INCREASING CLOUDS
TONIGHT WHILE RAIN CHANCES INCREASE INTO THE 20-40% ACROSS THE
REGION OVERNIGHT THROUGH EARLY AFTERNOON FRIDAY. A FEW RUMBLES OF
THUNDER CAN NOT BE RULED OUT AS WELL. COOLER TEMPERATURES ARE
EXPECTED WITH THE DRIER AIR IN PLACE.

THE SHALLOW COLD FRONT PUSHED THROUGH THE REGION THIS MORNING AND
HAS HELPED USHER IN MUCH LOWER DEWPOINTS ON THE NORTH WIND FETCH.
WITH THE ACTUAL COLD AIR ALOFT LAGGING SUBSTANTIALLY BEHIND THE
SURFACE FRONT, THE DRY AIR AND LATE MARCH SUN HAVE ALLOWED FOR
TEMPERATURES TO CLIMB INTO THE UPPER 70S AND LOW TO MID 80S. A
HIGHER RATE OF COOLING WILL OCCUR THIS EVENING GIVEN THE INITIAL
CLEAR SKIES AND LOWER DEWPOINTS.

HOWEVER, A TRANSITION TO MORE CLOUDS AND POCKETS OF SHOWERS WILL
OCCUR AFTER 4AM STARTING OUT ACROSS THE RIO GRANDE AND EDWARDS
PLATEAU THEN EXPANDING EAST THROUGH THE MORNING HOURS FRIDAY.
WATER VAPOR/RAP ANALYSIS DEPICT A LAGGING TROUGH OVER NORTH
MEXICO/SOUTH AZ THAT WILL SHIFT OVER WEST AND THEN NORTH TEXAS
TOMORROW. AS QG LIFT INCREASES AND WEAK ISENTROPIC UPGLIDE OCCURS
IN ASSOCIATION WITH THIS FEATURE AND THE JET STREAK OVER TEXAS,
RAIN SHOWERS AND EVEN A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP.
THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE THERMODYNAMIC
ENVIRONMENT WHEREAS THE NAM SUGGESTS A MORE UNSTABLE ELEVATED
LAYER POTENTIALLY EXISTING. IF GREATER AMOUNTS OF 800-700MB
MOISTURE ARE ABLE TO MAKE A QUICK RETURN BACK NORTH...THIS COULD
ACT TO DESTABILIZE THE MID LEVELS MORE AND ALLOW FOR GREATER
THUNDERSTORM COVERAGE. GIVEN THE POOR EVOLUTION OF THE NAM
SOUNDINGS YESTERDAY WITH THE GFS DEPICTING THE CAP MORE PROPERLY,
WILL SIDE WITH THE LOWER AMOUNT OF THUNDERSTORMS FOR NOW IN THE
GFS/EC CAMP. HAVE STILL PLACED SLIGHT CHANCE TSTORM WORDING IN
THE FORECAST BUT HAVE SHOWERS AS THE PRIMARY WEATHER GROUP.

THE TROUGH WILL PIVOT NORTH OF THE REGION THROUGH THE DAY FRIDAY
WHEN A REINFORCING SURGE OF LOW TO MID LEVEL DRIER AIR SHIFTS
SOUTH. AS THIS OCCURS, THE RAIN CHANCES WILL DECREASE THROUGH THE
AFTERNOON AND END BY THE EVENING.

LONG TERM (SATURDAY THROUGH THURSDAY)...

TEMPERATURES WILL INITIALLY BE BELOW NORMAL SATURDAY WITH A WARM
UP EXPECTED LATE WEEKEND INTO NEXT WEEK. A STRONG COLD FRONT
SHOULD APPROACH THE REGION LATE WEDNESDAY OR THURSDAY BUT OVERALL
SET-UP DOES NOT LOOK TO BRING MUCH RAIN. A DRY FORECAST IS
CURRENTLY IN PLACE SATURDAY THROUGH NEXT THURSDAY.

SATURDAY MORNING WILL BE ONE OF THE COOLER MORNINGS IN SOME TIME
AS LOWS SHOULD DROP INTO THE MID TO UPPER 30S ACROSS THE HILL
COUNTRY WITH LOW AND MID 40S ELSEWHERE. A GRADUAL WARM UP TO NEAR
AND THEN ABOVE NORMAL IS EXPECTED SUNDAY THROUGH WEDNESDAY AS A
MID-LVL RIDGE BUILDS OVER THE REGION.

BY WEDNESDAY, A STRONGER TROUGH IS MODELED TO DROP ACROSS THE WRN
CONUS INTO THE CENTRAL PLAINS AND HELP BRING A COLD FRONT INTO THE
REGION. TIMING OF THE FRONT IS DIFFICULT TO PINPOINT AT THIS TIME
WITH GFS MORE PROGRESSIVE AND EC A BIT SLOWER BY ABOUT 12-18
HOURS. CURRENT PROGNOSIS ON EFFECTIVE LOW-LVL MOISTURE RETURN TO
RESULT IN UNSTABLE CONDITIONS APPEARS POOR WITH BOTH MODELS
(REGARDLESS OF TIMING) NOT INDICATING MUCH QPF WITH THE FRONTAL
PASSAGE. AS SUCH, HAVE KEPT THE LONG RANGE FORECAST DRY FOR NOW
UNTIL GREATER MOISTURE DEPTH AND MAGNITUDE POTENTIALLY IMPROVE,
IF THEY DO AT ALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              45  72  47  76  52 /  10   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  42  72  41  75  47 /  10   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     44  72  43  77  47 /  10   0   0   0   0
BURNET MUNI AIRPORT            41  70  44  75  51 /  10   0   0   0   0
DEL RIO INTL AIRPORT           45  72  48  78  52 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        41  71  42  75  49 /  10   0   0   0   0
HONDO MUNI AIRPORT             41  72  42  76  46 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        44  71  43  75  49 /  10   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   45  71  44  75  49 /  20   0   0   0   0
SAN ANTONIO INTL AIRPORT       45  72  45  76  50 /  10   0   0   0   0
STINSON MUNI AIRPORT           47  73  46  77  49 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Apr 1, 1:15 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
215 AM CDT FRI APR 1 2016

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
215 AM CDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED OVERNIGHT. LARGE
HAIL IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

ISOLATED STRONG STORMS ARE EXPECTED FRIDAY MORNING. HAIL IS THE
MAIN THREAT

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 1, 12:34 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 AM CDT FRI APR 1 2016

TXZ202-010700-
KINNEY TX-
134 AM CDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY COUNTY UNTIL 200
AM CDT...

AT 134 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALAMO VILLAGE...OR 8 MILES NORTH OF BRACKETTVILLE...MOVING NORTHEAST
AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRACKETTVILLE...ALAMO VILLAGE AND STANDART.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2963 10043 2961 10011 2959 10011 2920 10045
      2926 10068
TIME...MOT...LOC 0634Z 213DEG 34KT 2943 10039

CP
Special weather statement, Apr 1, 12:40 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 AM CDT FRI APR 1 2016

TXZ185>187-010715-
BANDERA TX-REAL TX-KERR TX-
140 AM CDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERR...NORTHWESTERN
BANDERA AND REAL COUNTIES UNTIL 215 AM CDT...

AT 140 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TUFF...OR NEAR LEAKEY...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAKEY...VANDERPOOL...LOST MAPLES STATE PARK...TUFF AND PRADE RANCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2964 9991 2978 9998 3015 9966 2968 9936
TIME...MOT...LOC 0640Z 249DEG 43KT 2978 9978

CP
Special weather statement, Apr 1, 1:10 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 AM CDT FRI APR 1 2016

TXZ185>187-010745-
BANDERA TX-REAL TX-KERR TX-
210 AM CDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHWESTERN
BANDERA AND NORTHEASTERN REAL COUNTIES UNTIL 245 AM CDT...

AT 210 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF KERR
WILDLIFE MANAGEMENT AREA TO 6 MILES NORTHWEST OF LOST MAPLES STATE
PARK TO 9 MILES NORTHEAST OF TUFF...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNT...WALTONIA...KERR WILDLIFE MANAGEMENT AREA...MOUNTAIN HOME...LOST
MAPLES STATE PARK AND PRADE RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3029 9948 3001 9918 2980 9969 2992 9981
TIME...MOT...LOC 0710Z 229DEG 33KT 2998 9953 2993 9964 2989 9970

CP

The radar

The Laughlin AFB radar (KDFX), 47 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Uvalde

When
April 1, 1:30 AM CST
Where
Uvalde County, 6.25 mi N of Montell
Measured
1 in hail
Reported by
Public
Coordinates
29.620, -100.010

A thunderstorm produced quarter size hail at Cooksey Park.

Thunderstorm Wind, Zavala

When
April 1, 2:40 AM CST
Where
Zavala County, 2.16 mi SSE of Del Monte
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.740, -99.840

A thunderstorm produced wind gusts estimated at 70 mph that blew down several power poles on Hwy 83.

Thunderstorm Wind, Zavala

When
April 1, 2:45 AM CST
Where
Zavala County, 6.8 mi ENE of Del Monte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.790, -99.740

A thunderstorm produced wind gusts estimated at 60 mph that damaged several outbuildings.

Hail, Kinney

When
April 1, 2:48 AM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.320, -100.410

Hail, Medina

When
April 1, 4:15 AM CST
Where
Medina County, 1.21 mi E of Devine
Measured
1 in hail
Reported by
Public
Coordinates
29.150, -98.900

Hail, Bexar

When
April 1, 4:48 AM CST
Where
Bexar County, Elmendorf
Measured
1.75 in hail
Reported by
Public
Coordinates
29.250, -98.330

Hail, Bexar

When
April 1, 4:58 AM CST
Where
Bexar County, 0.69 mi S of Elmendorf Midlake Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
29.260, -98.330

Hail, Comal

When
April 1, 7:32 AM CST
Where
Comal County, 2.77 mi WSW of Canyon Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.880, -98.290

Hail, Hays

When
April 1, 8:06 AM CST
Where
Hays County, 3.01 mi NNW of Kyle
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.020, -97.890

Hail, Travis

When
April 1, 8:15 AM CST
Where
Travis County, 2.76 mi ESE of Creedmoor
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
30.060, -97.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623823, 623824, 623825, 623826, 623827, 623832, 623828, 623829, 623830, 623831.